New Mexico, 2009

Hail in New Mexico, August 31, 2009

August 31, 2009 · NWS ABQ · 1 event in 1 county or zone

Similar to previous days, storms formed over the east slopes of the Sangre de Cristo Mountains during the afternoon. However, unlike the days previous, one thunderstorm was able to get organized and subsequently dropped severe hail over Mora County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Similar to previous days, storms formed over the east slopes of the Sangre de Cristo Mountains during the afternoon. However, unlike the days previous, one thunderstorm was able to get organized and subsequently dropped severe hail over Mora County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 31, 2:00 PM MST, 48 minutes earlier.

Area forecast discussion, Aug 31, 2:00 PM MST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT MON AUG 31 2009

.DISCUSSION...
SHORT TERM (TODAY-WEDNESDAY)...OUR AIRMASS CONTINUES TO MOISTENED
AT LOW TO MID LEVELS. 12Z KABQ SOUNDING MEASURED 0.88 INCHES OF
PWAT AN INCREASE OF 0.15 INCHES OVER THE SAME TIME YESTERDAY.
ADDITIONALLY...RIO GRANDE VALLEY DEWPOINTS HAVE RISEN TO AROUND 50
DEGREES THIS MORNING...ANOTHER INDICATOR OF THE MOISTURE
INFLUX....WHILE SURFACE DEWPOINTS ALONG THE TEXAS BORDER ARE NEAR
60 DEGREES AND ELSEWHERE AROUND THE STATE READINGS ARE IN THE MID
40S. SHORT RANGE MODELS INDICATE ANOTHER WEAK UPPER LEVEL
DISTURBANCE PASSING OVER THE NORTHEAST SECTIONS OF THE STATE TODAY
ENHANCING AFTERNOON AND EVENING CONVECTIVE ACTIVITY. RAINFALL
ACCUMULATION TOTALS FROM YESTERDAYS CONVECTIVE ACTIVITY RANGED
FROM 0.25 TO 1.35 INCHES. TODAYS UPPER DISTURBANCE IS NOT AS
POTENT AS YESTERDAYS...IN ADDITION TO THE FACT TODAYS SURFACE FLOW
IS SOUTHERLY THUS REMOVING THE UPSLOPE FLOW COMPONENT. THUS...
TODAYS THUNDERSTORM COVERAGE AREA AND RAINFALL ACCUMULATIONS
SHOULD BOTH BE SMALLER THAN YESTERDAY. THE MOST SIGNIFICANT
CONVECTIVE ACTIVITY WILL ONCE AGAIN BE OVER THE NORTHEAST
HIGHLANDS AND EAST SLOPES OF THE SANGRE DE CRISTOS. CONVECTION
WILL ALSO BE PREVALENT ACROSS THE CONTINENTAL DIVIDE...WESTERN AND
NORTHERN MOUNTAINS.

A WEAK UPPER HIGH PRESSURE PERSISTS ACROSS ARIZONA AND NEW MEXICO.
THIS UPPER HIGH IS ALLOWING MOISTURE LADEN EASTERLY AND SOUTHERLY
FLOW COMPONENTS TO PENETRATE INTO NEW MEXICO AND ARIZONA AT 700 MB
AND BELOW.  TUESDAY AND WEDNESDAY THIS PATTERN CHANGES LITTLE.
EXCEPT FOR THE NORTHEAST...AS PREVIOUSLY DISCUSSED...DURING THIS
PERIOD WE WILL SEE A RECYCLED MOISTURE CONVECTIVE MODE...WITH
CONVECTION PREFERRING THE HIGHER TERRAIN.

LONG TERM (WEDNESDAY NIGHT-SUNDAY)...EARLY THURSDAY THE UPPER
HIGH MOVES TOWARD SOUTHERN UTAH AND A HIGH AMPLITUDE RIDGE BUILDS
THAT EXTENDS NORTH INTO MONTANA AHEAD OF A LONG WAVE TROUGH THAT
DIGS SOUTH FROM THE GULF OF ALASKA THEN PUSHES INTO THE PACIFIC
NORTHWEST ON THURSDAY AND FRIDAY. ON FRIDAY...AS THE PAC NW TROUGH
AXIS ADVANCES INLAND OVER CALIFORNIA AS A UPPER SHORTWAVE BEGINS
TO TAKE SHAPE OVER THE SOCAL. THE INLAND MOVEMENT OF THE TROUGH
DISPLACES THE UPPER HIGH/RIDGE OVER NEW MEXICO TO OUR EAST.

HURRICANE JIMENA IS CURRENTLY PROGGED BY NHC TO MAKE LANDFALL AS A
HURRICANE ON THE SOUTHERN BAJA PENINSULA THEN TRACK ACROSS THE
PENINSULA INTO THE NORTHERN GULF OF CALIFORNIA BY FRIDAY AND
SATURDAY AS A TROPICAL DEPRESSION.  MID RANGE MODELS ARE BEGINNING
TO SHOW A BETTER CONSENSUS ON THE UPPER SHORT WAVE TROUGH AND
TROPICAL CYCLONE COMBINATION.  THUS...HOLD A MEDIUM CONFIDENCE THAT
THE MOISTURE ASSOCIATED WITH THIS TROPICAL CYCLONE WILL BE DRAWN
INTO ARIZONA AND EVENTUALLY NEW MEXICO TO AFFECT OUR FORECAST AS
EARLY AS SATURDAY THEN CONTINUING THROUGH MONDAY OF THE LABOR DAY
WEEKEND...WITH INCREASED PRECIPITATION ACTIVITY SPREADING ACROSS OUR
CWA FROM THE SOUTH AND WEST TO THE EAST.   ACCORDINGLY HAVE
INCREASED POPS/WX GRIDS FOR SATURDAY/SUNDAY TO REFLECT THIS INCREASE
IN MOISTURE ACROSS OUR CWA...ESPECIALLY IN WESTERN AND NORTH CENTRAL
PORTIONS.  ADDITIONAL FORECAST DETAILS ON THIS SCENARIO WILL BECOME
AVAILABLE AROUND MID WEEK AS MODEL/FORECAST GUIDANCE IS REFINED IN
THE 3 TO 5 DAY PERIOD.

BENNETT

&&

.AVIATION...
ISOLATED THUNDERSTORM COVERAGE STARTING OVER THE WEST SLOPES OF THE
CONTINENTAL DIVIDE AFTER 20Z...AND OVER THE NORTHEAST MOUNTAINS BY
22Z WILL PRODUCE ISOLD EXCURSIONS TO MVFR/IFR IN HEAVIER
THUNDERSTORMS. CB CLOUD GROUPS SIGNAL UNCERTAINTIES ON TIMING AND
LOCATION FOR STORMS IN 18Z TAF SET...WITH VCTS IN FOR LVS. FROM 06Z
ONWARD...BROAD CLOUD DECK AOA BKN/OVC100...AND LINGERING SHOWERS
OVER THE CONTINENTAL DIVIDE AND FAR EASTERN PLAINS. SOME LOCAL MT
OBSCURATION FOR EASTERN SLOPES OF THE NORTHEAST MTS FROM 09Z ONWARD.
CB DEVELOPING TUESDAY MORNING AFTER 16Z NEAR THE CONTINENTAL DIVIDE.

SHY

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. SHY

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS NOT EXPECTED THROUGH THE UPCOMING
WEEKEND.

RIDGE CORE ALOFT CENTERED UP ON NEW MEXICO WILL BE NUDGED WESTWARD
INTO EASTERN ARIZONA FOR THE LAST HALF OF THE WORK WEEK...AS QUICK
HITTER DISTURBANCES CLIP THE NORTHEAST PLAINS ON THURSDAY. LARGE
TROUGH MOVING THROUGH THE CENTRAL ROCKIES WILL ERODE THE RIDGE
FURTHER BY THE WEEKEND...WITH MOISTURE INTRUSIONS FROM MEXICO INTO
THE STATE VIA ARIZONA IN THE CARDS FOR THE WEEKEND.

MODELS CONTINUING TO SHOW UNCERTAINTIES IN HANDLING OF BOTH THE
DEPTH AND DIG OF CENTRAL ROCKIES TROUGH...BUT LATEST RUNS TREND THE
DEEPER FASTER GFS SOLUTION BACK TOWARD THE SLOWER AND MORE SHALLOW
CALL FROM THE EUROPEAN CENTER.

FOR THE REST OF TODAY...OCCASIONAL WIND GUSTS TOPPING 35 MPH NEAR
THUNDERSTORMS WITH HUMIDITIES REMAINING IN THE LOW TEENS OVER THE
NORTHWEST PLATEAU SHOULD LAST LESS THAN AN HOUR THIS AFTERNOON.
ELSEWHERE...CLOUD COVER OVER THE NORTHEAST WILL BE SLOW TO
CLEAR...WITH HUMIDITIES REMAINING BROADLY IN THE 20S CENTRAL AND
EAST...AND TEENS IN THE WEST. THUNDERSTORMS INITIATING TODAY OVER
THE WEST SLOPES OF THE CONTINENTAL DIVIDE...AND LATE THIS AFTERNOON
OVER THE EAST SLOPES OF THE NORTHEAST MOUNTAINS...WILL DECREASE IN
INTENSITY AND COVERAGE AFTER SUNSET. OVERNIGHT HUMIDITY RECOVERY
WILL BE GOOD TO EXCELLENT OVER ALL BUT THE NORTHWEST PLATEAU...WHERE
RH VALUES WILL TOP OUT IN THE 40S PCT.

FOR TUESDAY...RIDGE CORE SQUARELY CENTERED UP ON NEW MEXICO WITH
DEEPENING SURFACE LOW OVER THE NORTHEAST CORNER OF THE STATE. COOLER
AIR OVER THE EASTERN PLAINS WILL BE FORCED SOUTHWARD TO THE SOUTHERN
TIER OF THE STATE TO START THE DAY...WITH LOW LEVEL WINDS FROM THE
WEST OVER THE CONTINENTAL DIVIDE TO SOUTH OVER THE EASTERN PLAINS.
ISOLATED AFTERNOON THUNDERSTORMS WILL DEVELOP OVER THE CONTINENTAL
DIVIDE AND SANGRE DE CRISTOS IN THE USUAL SPOTS ON TUESDAY
AFTERNOON. WITH RIDGE OVERHEAD AND SOUTHERLY COMPONENT TO LOW LEVEL
FLOW...WARMING AND DRYING TREND WELL UNDERWAY FOR THE EASTERN
PLAINS...WITH LITTLE CHANGE TO THE WEST. GOOD HUMIDITY
RECOVERIES...WITH HUMIDITIES REMAINING IN THE 40S PCT OVERNIGHT FOR
THE NORTHWEST PLATEAU AND RIO GRANDE VALLEY.

FOR WEDNESDAY...RIDGE CORE SHOWING FIRST SIGNS OF WEAKENING...AS
FAST FLOW ALOFT STARTS TO ENCROACH ON NORTHEAST MARGINS. SURFACE LOW
SPRAWLED ACROSS THE STATE WILL MAINTAIN BROAD RECYCLING OF MOISTURE
AND THUNDERSTORM INITIATION OVER THE CONTINENTAL DIVIDE AS WELL AS
THE CENTRAL AND NORTHEAST MOUNTAINS TO START. TEMPERATURE TRENDS
BROADLY LEVEL...WITH HUMIDITIES TRENDING UPWARD SLIGHTLY WITH ADDED
MOISTURE IN THE MIX. OVERNIGHT HUMIDITY RECOVERIES ABOVE 50 PCT FOR
ALL BUT THE NORTHWEST PLATEAU.

OUTLOOK...THURSDAY THROUGH SATURDAY...COLD FRONT SAGGING GRADUALLY
SOUTHWARD ACROSS THE EASTERN PLAINS THURSDAY WILL PROVIDE ADDITIONAL
FORCING FOR AFTERNOON THUNDERSTORMS OVER THE NORTHEAST PLAINS AND
ADJACENT HIGHLANDS...IN ADDITION TO THE CONTINENTAL DIVIDE. COLD
FRONT WILL REACH THE SOUTHERN TIER OF THE STATE BY LATE FRIDAY...AS
NEXT QUICK HITTER DISTURBANCE CLIPS NORTHEAST NEW MEXICO DURING THE
DAY. RIDGE EROSION WILL PERMIT ADDED MOISTURE INTRUSION FOR FRIDAY
AND SATURDAY...WITH BROAD CLOUD AND SHOWER PATTERN SETTING UP FOR
BOTH DAYS. MODELS STILL SHOWING LACK OF CONSENSUS ON STRONG
NORTHBOUND PLUME OF MOISTURE INTO ARIZONA AND SWINGING EAST INTO
WESTERN NEW MEXICO...BUT CONSENSUS SUGGESTING BROADLY INCREASED
HUMIDITIES STATEWIDE WITH TEMPERATURES COOLING OFF A FEW DEGREES.

SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  92  57  92 /   0  10   5  10
DULCE...........................  47  86  48  85 /  10  10  10  10
CUBA............................  48  84  49  85 /  10  10  10  10
GALLUP..........................  51  85  50  86 /  10  10  10  20
EL MORRO........................  47  80  47  80 /  10  20  10  20
GRANTS..........................  50  86  50  86 /  10  10  10  20
QUEMADO.........................  50  80  50  82 /  20  20  10  20
GLENWOOD........................  57  88  58  89 /  20  20  20  20
CHAMA...........................  44  81  44  79 /  10  20  10  20
LOS ALAMOS......................  53  84  51  84 /  10  10  10  10
PECOS...........................  53  86  52  86 /  10  10  10  10
CERRO/QUESTA....................  46  82  47  80 /  10  20  10  20
RED RIVER.......................  40  76  41  72 /  10  20  10  20
ANGEL FIRE......................  40  78  39  76 /  10  20  10  20
TAOS............................  47  84  46  82 /  10  10  10  10
ESPANOLA........................  52  88  52  88 /  10  10  10  10
SANTA FE........................  59  86  58  86 /  10  10  10  10
SANTA FE AIRPORT................  56  88  56  87 /  10  10  10  10
ALBUQUERQUE FOOTHILLS...........  60  89  62  89 /  10  10  10  10
ALBUQUERQUE HEIGHTS.............  65  90  66  89 /  10  10  10  10
ALBUQUERQUE VALLEY..............  59  89  60  89 /  10  10  10  10
ALBUQUERQUE WEST MESA...........  63  95  63  95 /  10  10  10  10
LOS LUNAS.......................  59  92  60  92 /  10  10  10  10
RIO RANCHO......................  63  91  64  91 /  10  10  10  10
SOCORRO.........................  61  88  61  89 /  10  10  10  10
SANDIA PARK/CEDAR CREST.........  51  82  51  83 /  10  10  10  10
MORIARTY/ESTANCIA...............  54  87  54  87 /  10  10  10  10
CLINES CORNERS..................  57  85  58  82 /  10  10  10  10
GRAN QUIVIRA....................  54  86  55  87 /  10  10  10  10
CARRIZOZO.......................  60  88  59  90 /  10  20  20  10
RUIDOSO.........................  51  80  52  80 /  10  20  10  10
CAPULIN.........................  50  82  53  80 /  20  10  10  10
RATON...........................  50  88  51  85 /  20  10  10  10
LAS VEGAS.......................  53  85  52  83 /  10  10  10  10
CLAYTON.........................  58  90  60  88 /  20   5  10  10
ROY.............................  59  86  60  84 /  10  10  10  10
CONCHAS.........................  64  94  68  93 /  10   5  10  10
SANTA ROSA......................  57  92  59  92 /  10   5  10  10
TUCUMCARI.......................  62  95  64  93 /  10   5   5  10
CLOVIS..........................  61  92  63  91 /   5   5   5   5
PORTALES........................  61  91  63  93 /   5   5   5   5
FORT SUMNER.....................  62  94  63  93 /   5   5   5  10
ROSWELL.........................  65  96  65  96 /   5   5   5   5
PICACHO.........................  62  90  60  90 /  10  10  10  10
ELK.............................  56  83  56  83 /  10  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BENNETT/SHY
Hazardous weather outlook, Aug 31, 4:59 AM MST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 AM MDT MON AUG 31 2009

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
559 AM MDT MON AUG 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
A FEW STRONG THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WINDS FROM THE EAST SLOPES OF THE SANGRE DE CRISTO
MOUNTAINS EASTWARD ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THURSDAY AND FRIDAY AFTERNOONS AND EVENINGS...THE POTENTIAL EXISTS
FOR SEVERE THUNDERSTORMS TO DEVELOP FROM THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN EASTWARD ACROSS THE EASTERN PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE AFTERNOON AND
EVENING ON THURSDAY AND FRIDAY IN
COLFAX...UNION...MORA...HARDING...SAN
MIGUEL...QUAY...TORRANCE...GUADALUPE...DE
BACA...ROOSEVELT...CURRY...LINCOLN AND CHAVES COUNTIES DUE TO
THE POTENTIAL FOR SEVERE THUNDERSTORMS.

44

In the hours before

Special weather statement, Aug 31, 1:33 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
233 PM MDT MON AUG 31 2009

NMZ511-517-312100-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-
233 PM MDT MON AUG 31 2009

...STRONG THUNDERSTORM MOVING OVER NORTHEAST SANDOVAL COUNTY...

AT 232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES WEST OF LOS ALAMOS.
MOVEMENT WAS SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL
SANDOVAL COUNTY...RURAL EXTREME NORTHWESTERN SANTA FE COUNTY AND
RURAL LOS ALAMOS COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3588 10616 3569 10640 3588 10658 3600 10643
TIME...MOT...LOC 2033Z 311DEG 4KT 3589 10642

40
Special weather statement, Aug 31, 1:54 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
254 PM MDT MON AUG 31 2009

NMZ515-528-312130-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST HIGHLANDS-
254 PM MDT MON AUG 31 2009

...STRONG THUNDERSTORM MOVING OVER THE COLFAX AND MORA COUNTY LINE...

AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTH OF OCATE. MOVEMENT
WAS SOUTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE OJO FELIZ.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3616 10471 3604 10513 3631 10516 3638 10496
TIME...MOT...LOC 2054Z 334DEG 4KT 3626 10501

40
Special weather statement, Aug 31, 2:18 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 PM MDT MON AUG 31 2009

NMZ511-312145-
JEMEZ MOUNTAINS-
318 PM MDT MON AUG 31 2009

...STRONG THUNDERSTORM MOVING OVER NORTHEAST SANDOVAL COUNTY...

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 12 MILES WEST OF LOS ALAMOS.
MOVEMENT WAS SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL
SANDOVAL COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3566 10642 3573 10668 3593 10655 3589 10641
TIME...MOT...LOC 2118Z 014DEG 4KT 3584 10649

40
Special weather statement, Aug 31, 2:35 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
335 PM MDT MON AUG 31 2009

NMZ515-528-312200-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST HIGHLANDS-
335 PM MDT MON AUG 31 2009

...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL MORA COUNTY...

AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR OCATE. MOVEMENT WAS SOUTH
AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE OJO FELIZ.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3608 10483 3603 10519 3627 10514 3631 10492
TIME...MOT...LOC 2135Z 348DEG 5KT 3621 10502

40

The radar

The Albuquerque radar (KABX), 197 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mora

When
August 31, 2:48 PM MST to 2:58 PM MST
Where
Mora County, 1 mi NW of Ocate
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.190, -105.063

Quarter size hail lasted 10 minutes and covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186184.